Causes of Medical Mistakes or Negligence Leading to Patient Deaths in Hospitals

Nurse with a patient in the hopsitalMedical error-related deaths are now the third leading cause of death in the US, surpassing strokes, Alzheimer’s, and diabetes. With over 250,000 deaths related to medical error occurring each year, it’s important to understand when and why they can happen. Four main causes of negligent or mistake-related death in hospital settings are: 1) medication errors 2) anesthesia errors 3) delay in diagnosis and treatment leading to fatal infections and/or bleeding and 4) nursing errors in failing to identify and act on significant changes in vital signs and mental status of patients under their care.

Preventable Medication Errors

Preventable medication errors can occur during ordering/prescribing, documenting, transcribing, dispensing, administering, and monitoring. Distraction or a slip in attention could result in costly failures. Distortion can also happen through badly written or illegible writing of prescriptions, misunderstood symbols, use of abbreviations, or improper translation. Many new drugs have been introduced in the past decade, some with generic forms and similar names. A portion of these medications have multiple uses and alternative names, which can be confusing. A lack of clear instruction on doses—specifying the quantity of pills and how and when a medication is to be taken—increases the margin of a nursing error.

A number of fatal cases in recent years have involved anticoagulation (anti-clot) therapy drugs like Heparin. It is a high-alert medication widely used after deep-vein thrombosis or pulmonary embolism, as well as in treatment of atrial fibrillation and prevention of stroke. A case in an Indiana hospital received national publicity when three premature infants died as a result of Heparin overdoses administered in flush solutions for umbilical lines.

The most common errors are omissions and overdoses along with mistakes in dosage, wrong patient, and inaccurate medication lists containing drugs that may create harmful interactions. Look-alike packaging of Heparin and other IV products, like lidocaine and dopamine, is a frequent source of medication mix-ups. While Heparin has a history of proven beneficial uses, it requires special safeguards and rigorous monitoring to reduce the risk of errors leading to patient deaths in hospitals.

Types of Anesthesia and Preventable Anesthesia Errors

Three main types of anesthesia are administered in hospitals: local, regional, and general. Local is given before minor surgeries and reduces pain in a small, focused area of the body. Regional anesthesia numbs an entire area of the body, in the form of epidural and spinal administration. Epidural anesthesia is often administered during childbirth. Spinal anesthesia is administered to the area around the spinal cord through a small catheter for surgeries involving the lower limbs. General anesthesia is essentially a medically induced coma in which drugs render a patient unresponsive and unconscious. Administered intravenously or inhaled, the patient is unable to feel pain during a surgical operation.

General anesthetics have been in use for over 170 years. Today they are given by an anesthesiologist or nurse anesthetist, a specially trained doctor or nurse who monitors the patient’s vital signs and rate of breathing during a procedure. Although the use of anesthesia is generally safe, anesthesia errors can cause permanent and severe injuries to patients that include severe brain damage from hypoxia or lack of oxygen, paralysis, a coma, or even death.  A Columbia University study published in 2009 found 2,211 anesthesia-related deaths in the US over a seven-year period, according to the NIH.

Examples of anesthesia errors can take many forms, most of which are due to medical negligence or error:

  • Doctors administering too much or too little anesthesia
  • Doctors delaying the delivery of anesthesia
  • Doctors administering the wrong type of anesthesia
  • Doctors failing to prevent or recognize adverse drug reactions caused by interactions between anesthesia and certain medications
  • Doctors failing to determine if a patient is allergic to anesthesia
  • Doctors failing to properly monitor the patient’s heart rhythm, blood pressure, oxygen saturation, and other vital signs during surgery while under anesthesia
  • Doctors failing to provide accurate instructions to patients before administering anesthesia
  • Failure to ensure the proper function of vital equipment, resulting in equipment malfunction
  • Improper intubation
  • Doctors failing to detect malignant hyperthermia, a rare reaction to anesthetic drugs, causing a high fever, complications, and even death

Delay in Diagnosis and Treatment of Infection or Failure to Detect Bleeding

A critical delay in diagnosis and treatment of conditions such as lung infection, sepsis, gut infection, stroke, internal bleeding, abdominal perforation during or after surgery, and severe medical complications during or shortly after child birth continues to contribute to patient deaths in hospitals.

Post-surgery signs and symptoms—fever, chest pain, shortness of breath, difficulty swallowing, severe or persistent abdominal pain, and vomiting—could be caused by bleeding, infection, tearing of the gastrointestinal tract, or a reaction to the initial sedation. A worst-case scenario involving a perforation or tear in the GI tract can cause the contents of the stomach, small intestine, or large bowel to seep into the abdomen. There, bacteria can enter and possibly lead to peritonitis, which can cause blood poisoning or sepsis—a life-threatening condition.

In terms of childbirth-related deaths, more than 60 percent in the US are preventable. About half are caused by hemorrhage, cardiovascular and coronary conditions, infection, or cardiomyopathy. Preeclampsia, eclampsia, and embolism also contribute to death rates that occur most commonly during delivery or within the 42-day period postpartum. A doctor or nurse’s failure to detect signs of preeclampsia—rapid fluid retention, severe headaches, shortness of breath, decreased blood platelet levels, vomiting, and impaired liver function—can have dire results for both mother and baby.

Additionally, improper fetal monitoring, incorrect medication administration, failure to take quick action when blood pressure spikes, improper use of delivery instruments, failure to timely perform C-sections, post-delivery infections caused by unsterile conditions or equipment, or failure to stop post-partum hemorrhage from an undiagnosed laceration are all medical errors that can have fatal consequences for women giving birth.

Nursing Errors in Failing to Identify and Report Significant Changes in Vital Signs and Mental Status

The failure to properly document and communicate a change or changes in a patient’s vital signs can be a life and death matter. Cases of nursing malpractice in hospitals may begin with chart review to determine what acts or omissions were made that deviated from the nursing standard of care as established by policies and procedures in the form of manuals, textbooks, and generally recognized methods of practice. A shift in heart rate, temperature, blood pressure, oxygen saturation level, respiration, urine output, or pain level could be critical. If a hospital nurse administers a drug but doesn’t document it on the patient’s chart, a colleague could administer the same drug at a later point, leading to a medication overdose and possible death.

Careful monitoring of a patient’s mental status in a hospital setting is also vitally important. An initial neurological evaluation is a comprehensive examination covering several critical areas of assessment: level of consciousness (LOC), orientation, speech, facial symmetry, motor and sensory function and reflex activity. Assessment of cranial nerve function, cerebellar function, and reflex activity are also elements of a comprehensive neurological assessment.

The transfer of essential information and the responsibility for care from one health care provider to another—as in a routine shift change—is an integral part of communication known as a handoff.  An effective handoff supports the transition of critical information and continuity of care and treatment. An ineffective or faulty handoff of vital sign and mental status information may have an adverse effect and present serious safety risks to a hospital patient.

Legal Recourse in Medical Error-Related Death Cases

If you have lost a loved one as a result of a nursing mistake in a hospital setting, Jim Dodson Law is here to answer your questions and advise you on the right course of action. We have extensive experience in this area of helping clients to obtain the financial compensation they deserve.

Jim Dodson
Connect with me
A Florida injury lawyer, family man and avid cyclist who clients have trusted for over 25 years.